A case study conducted by Freeman, Martin, and Hu, (2016) found that stabilization of psychiatric symptoms using Clozapine was possible in an individual with three consecutive instances of Clozapine-induced agranulocytosis.
The study involved the five and a half year treatment of a 19-year-old male with schizoaffective disorder. The individual developed agranulocytosis subsequent to three consecutive Clozapine trials. The individual was initially prescribed Clozapine after multiple failed attempts of numerous other antipsychotic medications. After nine months agranulocytosis occurred and was then discontinued with subsequent administration of granulocyte colony stimulating factor (G-CSF) for a brief time.
Based on the individual’s resistance to all other attempted forms of treatment (pharmacotherapy and ECT), risks and benefits were discussed and Clozapine was used again, yet with concurrent administration of G-CSF. Stabilization of psychiatric symptoms occurred for a longer period of time with no development of agranulocytosis or substantially elevated absolute neutrophil count (ANC). However, after 68 days of symptom stabilization agranulocytosis occurred. G-CSF dosing was adjusted based on the individual’s lack of hereditary predisposition to developing neutropenia, and a lack of other relevant symptoms being reported.
The most recent trial for the individual in this study included a daily dosage of clozapine, 700mg with G-CSF dosing ultimately adjusted to 480mg every 5 days (6.4mg/kg/week). The current clozapine trial, along with G-CSF dosing resulted in 380 days of a positive psychiatric response, which is 83 days beyond what was achieved on the individual’s first Clozapine trial before development of agranulocytosis. At the time the article documenting this case study was written, the individual in the study had not developed agranulocytosis, was self-administering his Clozapine along with G-CSF, and was residing with his family.
Freeman, G. M., Martin, B. A., & Hu, R. J. (2016). G-CSF dosing to prevent recurrent clozapine-induced agranulocytosis. American Journal of Psychiatry, 173(6), 643-643. doi:10.1176/appi.ajp.2016.15101303
Blake Palmer, LPA (Temp)
WKPIC Doctoral Intern